Alert archive / Idaho / High Wind Warnings in 2018

High Wind Warning 1, NWS Pocatello, ID

April 2, 2018

NWS Pocatello, ID issued this high wind warning at Apr 2, 2018, 2:41 AM MDT. It took effect at Apr 2, 2018, 6:00 AM MDT. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 2, 2018, 2:41 AM MDT (08:41 UTC)
In effect from
Apr 2, 2018, 6:00 AM MDT
Expired
Apr 2, 2018, 7:00 PM MDT
In force
13 hr
Issued by
NWS Pocatello, ID

The text

As transmitted.

165 
WWUS75 KPIH 020841
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
241 AM MDT Mon Apr 2 2018

IDZ017-020>022-022100-
/O.UPG.KPIH.HW.A.0001.180402T1200Z-180403T0100Z/
/O.NEW.KPIH.HW.W.0001.180402T1200Z-180403T0100Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, Pocatello, Malad City, Oakley, and Rockland
241 AM MDT Mon Apr 2 2018

...HIGH WIND WARNING IN EFFECT FROM 6 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

The National Weather Service in Pocatello has issued a High Wind
Warning, which is in effect from 6 AM this morning to 7 PM MDT
this evening. The High Wind Watch is no longer in effect. 

* IMPACTS/TIMING...Strong and damaging winds are expected later
  this morning through early evening. Very difficult driving
  conditions for large and or light load vehicles are likely.
  Where topsoil is exposed and dried out, blowing dust is
  possible. The potential for some wind damage, especially trees,
  exists. A few power outages cannot be ruled out as well. 

* WINDS...Sustained west winds 35 to 45 mph with gusts around 60
  mph. 

* LOCATIONS...Burley, Shoshone, Pocatello, Idaho Falls, rexburg,
  Malad City and the INL Complex. This includes Interstate 84 from
  near Burley to the Utah border, Interstate 86, U-S 20 and 26
  across the Arco Desert and INL, U-S 93, Idaho 24, Idaho 75 and
  Idaho 81.  
  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

IDZ023>025-022100-
/O.EXB.KPIH.WI.Y.0010.180402T1200Z-180403T0100Z/
Caribou Highlands-Cache Valley/Idaho Portion-
Wasatch Mountains/Idaho Portion-
Including the cities of Henry, Soda Springs, Downey, 
Lava Hot Springs, Preston, and Montpelier
241 AM MDT Mon Apr 2 2018

...WIND ADVISORY IN EFFECT FROM 6 AM THIS MORNING TO 7 PM MDT
THIS EVENING...

The National Weather Service in Pocatello has issued a Wind
Advisory, which is in effect from 6 AM this morning to 7 PM MDT
this evening. 

* IMPACTS/TIMING...Strong winds will increase this morning and
  persist into early evening. Difficult driving conditions for
  large and or light load vehicles are likely. Pockets of blowing
  dust are possible where topsoil is exposed and dried out. Where
  snow happens to fall, pockets of blowing and drifting snow is
  possible. This is more likely at higher elevations. 

* WINDS...25 to 35 mph. Gusts to 35 mph at lower elevations and up
  to 45 mph in the mountains. Locations closer to the Snake Plain
  will see sustained winds up to 40 mph with gusts approaching 50
  to 60 mph at times. 

* LOCATIONS...Lava Hot Springs, Soda Springs, Preston, Bear Lake,
  Henry and Chesterfield. This includes Interstate 15 south of
  Pocatello, U-S 30, U-S 91, U-S 89, Idaho 34 and Idaho 36. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ019-022100-
/O.CON.KPIH.WI.Y.0010.180402T1200Z-180402T2100Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
241 AM MDT Mon Apr 2 2018

...WIND ADVISORY REMAINS IN EFFECT FROM 6 AM THIS MORNING TO 3 PM
MDT THIS AFTERNOON...

* IMPACTS/TIMING...Strong winds will increase this morning and
  persist into Monday afternoon. Difficult driving conditions for
  large and or light load vehicles are likely. Reduced
  visibilities from pockets of blowing dust are possible where
  topsoil is bare and dried out. Where snow happens to fall, low 
  visibility due to blowing snow is also possible. 

* WINDS...25 to 35 mph with gusts around 45 mph.

* LOCATIONS...Dubois, St. Anthony, Ashton, Driggs and Tetonia.
  This includes Interstate 15, U-S 20, Idaho 32, and Idaho 33.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
2 follow-up statements
644 
WWUS75 KPIH 022025
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
225 PM MDT Mon Apr 2 2018


IDZ017-020>022-030100-
/O.CON.KPIH.HW.W.0001.000000T0000Z-180403T0100Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, Pocatello, Malad City, Oakley, and Rockland
225 PM MDT Mon Apr 2 2018

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS
EVENING...

* IMPACTS/TIMING...Strong and damaging winds gusting up to 60 mph
  are occurring and expected through early evening. Very 
  difficult driving conditions for large and or light load 
  vehicles are likely. Where topsoil is exposed and dried out, 
  areas of low visibility in blowing dust is possible. The 
  potential for some wind damage, especially trees, exists. A few 
  power outages cannot be ruled out as well.
  

* WINDS...Sustained west winds 35 to 45 mph with gusts around 60 
  mph. 

* LOCATIONS...Burley, Shoshone, Pocatello, Idaho Falls, rexburg, 
  Malad City and the INL Complex. This includes Interstate 84 
  from near Burley to the Utah border, Interstate 86, U-S 20 and 
  26 across the Arco Desert and INL, U-S 93, Idaho 24, Idaho 75 
  and Idaho 81. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A high wind warning means a hazardous high wind event is expected
or occurring. Sustained wind speeds of at least 40 mph or gusts
of 58 mph or more can lead to property damage.

&&

$$

IDZ019-030100-
/O.EXT.KPIH.WI.Y.0010.000000T0000Z-180403T0100Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
225 PM MDT Mon Apr 2 2018

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong and gusty winds will persist until 7 PM
  this evening. Difficult driving conditions for large and or 
  light load vehicles are likely. Reduced visibilities from 
  pockets of blowing dust are possible where topsoil is bare and 
  dried out. Where snow happens to fall, low visibility due to 
  blowing snow is also possible. 

* WINDS...25 to 35 mph with gusts around 45 mph.

* LOCATIONS...Dubois, St. Anthony, Ashton, Driggs and Monida Pass.
  This includes Interstate 15, U-S 20, Idaho 32, and Idaho 33. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$

IDZ023>025-030100-
/O.CON.KPIH.WI.Y.0010.000000T0000Z-180403T0100Z/
Caribou Highlands-Cache Valley/Idaho Portion-
Wasatch Mountains/Idaho Portion-
Including the cities of Henry, Soda Springs, Downey, 
Lava Hot Springs, Preston, and Montpelier
225 PM MDT Mon Apr 2 2018

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING...

* IMPACTS/TIMING...Strong and gusty winds will persist into early
  evening. Difficult driving conditions for large and or light 
  load vehicles are likely. Pockets of blowing dust are possible 
  where topsoil is exposed and dried out. Where snow happens to 
  fall, pockets of blowing and drifting snow is possible. This is 
  more likely at higher elevations. 

* WINDS...25 to 35 mph. Gusts to 35 mph at lower elevations and 
  up to 45 mph in the mountains. Locations closer to the Snake 
  Plain will see sustained winds up to 40 mph with gusts 
  approaching 50 to 60 mph at times. 

* LOCATIONS...Lava Hot Springs, Soda Springs, Preston, Bear 
  Lake, Henry and Chesterfield. This includes Interstate 15 
  south of Pocatello, U-S 30, U-S 91, U-S 89, Idaho 34 and Idaho 
  36. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that winds of 30 mph are expected. Gusts
over 45 mph are possible. Winds this strong can make driving
difficult, especially for high profile vehicles. Use extra
caution.

&&

$$
690 
WWUS75 KPIH 030050
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
650 PM MDT Mon Apr 2 2018


IDZ017-020>022-030200-
/O.EXP.KPIH.HW.W.0001.000000T0000Z-180403T0100Z/
Eastern Magic Valley-Upper Snake River Plain-
Lower Snake River Plain-South Central Highlands-
Including the cities of Burley, Rupert, Heyburn, Idaho Falls, 
Rexburg, Pocatello, Malad City, Oakley, and Rockland
650 PM MDT Mon Apr 2 2018

...HIGH WIND WARNING WILL EXPIRE AT 7 PM MDT THIS EVENING...

Widespread very strong winds have diminished across the region,
and will continue to rapidly diminish through the evening.
Therefore the High Wind Warning will be allowed to expire. A few 
locations may continue to see wind gusts approach 50 mph through 9
PM MDT. Travelers should continue to exercise caution while
driving through the region this evening. 

$$

IDZ019-030200-
/O.EXP.KPIH.WI.Y.0010.000000T0000Z-180403T0100Z/
Upper Snake Highlands-
Including the cities of St. Anthony, Ashton, Island Park, Driggs,
and Victor
650 PM MDT Mon Apr 2 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

Winds have turned northwest and begun to decrease early this
evening. Therefore the Wind Advisory will be allowed to expire. A
few locations may continue to see gusty crosswinds, especially
along US 20 between Idaho Falls and Arco. Please continue to be
cautious while driving through the region this evening.

$$

IDZ023>025-030200-
/O.EXP.KPIH.WI.Y.0010.000000T0000Z-180403T0100Z/
Caribou Highlands-Cache Valley/Idaho Portion-
Wasatch Mountains/Idaho Portion-
Including the cities of Henry, Soda Springs, Downey, 
Lava Hot Springs, Preston, and Montpelier
650 PM MDT Mon Apr 2 2018

...WIND ADVISORY WILL EXPIRE AT 7 PM MDT THIS EVENING...

A few locations may continue to see very gusty winds through 9 PM
MDT this evening. However, widespread strong winds should diminish
rapidly through the remainder of the daylight hours. Drivers
should continue to be cautious for gusty crosswinds through the
remainder of the evening.

$$

What forecasters said that day

The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this high wind warning went out at Apr 1, 2:15 PM MDT, 12 hours 26 minutes earlier.

Area forecast discussion, Apr 1, 2:15 PM MDT, 12 hours 26 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
215 PM MDT Sun Apr 1 2018

.SHORT TERM...Tonight through Wednesday morning. Focus for Monday
morning will be a developing strong cold front that could very
possibly bring high winds to the Eastern Magic Valley and Lower
Snake Plain, and the South Central Highlands. A High Wind Watch for
sustained winds near or above 40 mph with gusts around 60 mph has
been issued. We expect winds to drop back to advisory levels Monday
afternoon, down grading to a wind advisory. With passage of the
front, snow levels drop to the valley floors Monday afternoon and
evening. Best location of precipitation will be the Eastern
Highlands with potential for a quick 1 to 3 inch snow amount for the
mountains. There may be local 4 to 6 inch accumulations in limited
areas like near Raynolds Pass north of Henry's Lake. Dry air comes
in behind the front Monday afternoon which will likely end any
precipitation in the Snake Plain, rather areas of blowing dust will
be a problem in the Snake Plain. High pressure ridge tries to build
back in on Tuesday for clearing skies and valley temperatures
rebounding 5 to 8 degrees. RS

.LONG TERM...Wednesday through Sunday
Unsettled weather is expected in the long term with periods of
showers daily mainly in the mountains Wednesday through Thursday.  A
more significant system is expected next weekend with the potential
for the heaviest and most widespread precipitation on Saturday. Snow
levels start out around 6 thousand feet Friday but should rise to
above 9 thousand feet by Saturday.  High temperatures expected to
warm Wednesday to above normal readings and remain that way through
Saturday.  Models consistent in timing of heaviest rain on Saturday
but confidence still low that far out.  Expect cooling behind
frontal system Sunday.  Breezy to windy conditions possible daily
with strong flow aloft and quick moving systems.
GK

&&

.AVIATION...Main impact will be winds on Monday.  Winds have
increased this afternoon again at most sites and expect winds to
stat in the 10 to 15 knot range at BYI, IDA and PIH overnight. These
winds will increase to around 30 knots by sunrise with 30 to 40
knots sustained through Monday morning into early afternoon at those
three sites.  Gusts of 50 to 60 knots are expected as well.  Think
speeds more in the 20 to 30 knot range likely at SUN and DIJ.  Best
precipitation chances are at SUN and DIJ and could drop to IFR at
DIJ in rain changing to snow with colder air moving in Monday. Winds
should begin to die down Monday afternoon through evening.  VFR
conditions and much lighter winds expected on Tuesday.
GK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
High Wind Watch from Monday morning through Monday evening for
IDZ017-020>022.

Wind Advisory from 6 AM to 3 PM MDT Monday for IDZ019.

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 2, 2:54 PM MDTSpecial Weather StatementPIHFremont51 min

Nearby

High Wind Warnings in Idaho, 2018Every high wind warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.